Alert archive / Florida / Rip Current Statements in 2015

Rip Current Statement 69, NWS Tallahassee, FL

August 31, 2015Franklin County, Florida

NWS Tallahassee, FL issued this rip current statement at Aug 31, 2015, 12:09 PM EDT for Franklin County, Florida. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2015, 12:09 PM EDT (16:09 UTC)
Expired
Sep 1, 2015, 12:00 AM EDT
In force
12 hr
Issued by
NWS Tallahassee, FL

County Franklin County, FL

The radar

The Tallahassee radar (KTLH), 79 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WHUS42 KTAE 311609
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1209 PM EDT MON AUG 31 2015

...HIGH RISK FOR RIP CURRENTS TODAY AT FRANKLIN COUNTY BEACHES...

TODAY AND TUESDAY...WINDS SHOULD BE OFFSHORE AROUND 5 TO 10 MPH
DURING THE MORNING HOURS AND THEN SHIFT ONSHORE ALONG THE BEACHES
IN THE AFTERNOON. EXPECT SURF HEIGHTS AROUND 1 TO 2 FEET.

FLZ115-010400-
/O.NEW.KTAE.RP.S.0069.150831T1609Z-150901T0400Z/
COASTAL FRANKLIN-
1209 PM EDT MON AUG 31 2015

...HIGH RIP CURRENT RISK IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP
CURRENT RISK...WHICH IS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT. 

* TIMING...UNTIL MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Aug 31, 10:57 AM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 31, 10:57 AM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1057 AM EDT MON AUG 31 2015

.Near Term [Through Today]...

Fog and low clouds are hanging in still northeast of a line from
Enterprise, AL down to Carrabelle, FL, but should burn off over
the next hour or so. Local radar imagery shows some scattered
thunderstorms offshore in the northeastern Gulf associated with
the remnants of Erika. Convection is still expected to develop
northward through the day as the trough slowly drifts north-
northeast. In our forecast area, this will mean the storms
focusing rain over the southeast Big Bend and coastal waters. Over
southeast Alabama and southwest Georgia, more isolated convection
will be possible as a weak upper level shortwave trough passes
through northern Alabama and Georgia.

&&

.Prev Discussion [601 AM EDT]...

.Short Term [Tonight Through Wednesday]...

A variety of 00Z model runs show a MCV, resulting from convection
over the eastern Gulf of Mexico, drifting slowly north into the
Florida Big Bend region by Tuesday. There wasn't much evidence of
a circulation aloft yet in the TBW or KEY soundings from yesterday
evening, or in the GOES derived wind fields. However, this MCV is
expected to emanate from convective activity in the next 12-18
hours. There is some difference on the precise trajectory, with
some models showing the circulation situated just east of our
forecast area on Tuesday, with others showing it close to
Tallahassee. This would obviously have big implications on the
forecast, as the MCV will likely be situated near a precipitable
water gradient. Most of the rain will likely occur along and east
of the track of that low. Given these uncertainties, PoPs were not
bumped too high yet in the eastern Big Bend counties, but the
highest rain chances were placed along a line from Apalachicola,
to Tallahassee, to Valdosta and areas southeast of that. That
configuration of PoPs was maintained from Tuesday into Wednesday.

More confidence in the distribution of PoPs should be gained today
as the convection over the eastern Gulf of Mexico evolves. It's
quite possible that PoPs and sky cover will need to be further
increased in the southeast part of our forecast area, with a
reduction in the diurnal temperature range as well. Elsewhere in
the area, some isolated showers and storms will be possible with
generally mostly to partly sunny skies.

.Long Term [Wednesday Night Through Monday]...

Although there are definitely some differences in the details of
how the various global models unfold the upper level flow pattern
in the extended, but they generally show an area of lower heights
in the vicinity of our region. This should maintain some chances
of showers and thunderstorms through the remainder of the
forecast, with temperatures generally near normal.

.Aviation...
[Through 12Z Tuesday]...

A solid deck of LIFR ceilings is spreading southwest this morning
across the region. Expect LIFR to prevail at all but ECP for a
couple hours after sunrise. Then, VFR will prevail for the
remainder of the TAF. Have included VCSH at DHN and ABY later this
afternoon, with no other sites expected to receive rain.

.Marine...

Winds and seas should remain fairly subdued through the forecast
period, other than in or near thunderstorm activity.

.Fire Weather...

Hazardous fire weather conditions are not expected over the next
several days.

.Hydrology...

Locally heavy rainfall will be possible in the Florida Big Bend or
south-central Georgia over the next few days, particularly on
Tuesday and Wednesday. Widespread flooding or flooding on the
primary rivers is not expected, but some flooding of low-lying or
urbanized areas will be possible.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   91  74  91  75  92 /  10  10  40  20  40
Panama City   89  76  88  76  88 /  10  10  30  20  30
Dothan        90  72  93  73  92 /  20   0  20  10  20
Albany        89  73  91  74  91 /  10   0  20  10  30
Valdosta      90  72  90  73  90 /  10  10  40  20  50
Cross City    89  75  89  75  90 /  50  30  50  20  40
Apalachicola  88  76  89  77  89 /  20  20  40  30  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...MOORE
SHORT TERM...LAMERS
LONG TERM...LAMERS
AVIATION...HARRIGAN
MARINE...LAMERS
FIRE WEATHER...LAMERS
HYDROLOGY...LAMERS

Nearby

Rip Current Statements in Florida, 2015Every rip current statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.